MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION 1.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION 1.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01A
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/23/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since pedicle screws were placed in the patient's spine in a different position than desired with the brainlab device involved, despite according to the surgeon: the deviation of the 2 screws was detected by the surgeon after placement with a fluoroscopic control scan before finalizing the surgery, and the screws were replaced successfully (re-positioned successfully) with navigation at the same surgery.The outcome of the surgery was successful as intended.There were no negative effects to the patient, neither due to screw placements nor due to surgery/anesthesia delay (of ca.30min) for re-placement of the screws at the same surgery.There was no (direct or increased) risk to harm a critical structure (e.G.Spinal cord and/or connected nerves or blood vessels) due to the apparent inaccuracy/screw placements at this surgery.There were no other remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation of screw placements by approximately 1 to 1.3cm is a relative movement of the vertebrae operated on (i.E.L5) in relation to the vertebra where the navigation reference array was attached (l2), leading to a shift between the navigation display of the image dataset and the actual patient anatomy.This relative movement can occur due to a non-rigid connection of the bones when applying forces during the surgery.These vertebra movements relative to the navigation reference array during e.G.Hardware placement, cannot be recognized by the navigation system when displaying tracked instrument positions (e.G.Pointer or awl) on the pre-surgery (registration) image.Apparently the resulting deviation of the navigation display was not recognized by the user before the placement of the pedicle screws in l5 with the necessary navigation accuracy verification throughout the procedure.Further possible contributing factors are: the customer used 3rd party marker spheres which have not been validated by brainlab.Brainlab has not validated any marker spheres other than the ones manufactured by brainlab or ndi in conjunction with brainlab igs (navigation) systems, and therefore brainlab is not in a position to determine the accuracy, compatibility or safety of these other, 3rd party marker spheres used by this customer for the surgery in combination with the brainlab navigation.The probe and screwdriver were not navigated.Theoretically, the non-navigated non-brainlab probe and screwdriver should follow the canal prepared by the navigated awl but it could also have happened that the probe and/or screw followed a different path.Since the probe, screwdriver, and the screw were not navigated, this factor is independent of the use of navigation, i.E.The navigation did not contribute to this possible cause.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
What is the issue? an open surgery on the spine to fuse vertebrae l4 and l5 following the indication of a spinal canal stenosis with planned placement of 4 pedicle screws, was performed with the aid of the display by the brainlab navigation software spine & trauma 3d navigation 1.0.During the procedure the surgeon: positioned the patient in prone position on the operating room table.Attached the navigation reference array on the spinous process of vertebra l2.Performed a 3d fluoroscopy scan using a non-brainlab 3d c-arm and verified and accepted the automatic registration of the current patient anatomy to the navigation (to the intra-operative 3d fluoroscopy scan imported into and used by the navigation).Used a navigated awl and non-navigated non-brainlab probe and screwdriver to place two pedicle screws in l4 and l5.Performed an intraoperative fluoroscopic confirmation scan using the non-brainlab 3d c-arm and determined the two l5 pedicle screws were misplaced, cranially 1 to 1.3cm into the disc space.Moved the navigation reference array and attached it in between the spinous processes of l3 and l4 (interspinous ligament).Performed another 3d fluoroscopy scan using the non-brainlab 3d c-arm and verified and accepted the automatic registration of the current patient anatomy to the navigation (to the intra-operative 3d fluoroscopy scan imported into and used by the navigation).Re-placed (re-positioned) the deviating 2 pedicle screws in l5 to the correct position using the navigated awl and non-navigated non-brainlab probe and screwdriver.Performed another intraoperative confirmation scan using the 3d c-arm and assessed the position of the screws to be good.Completed the surgery successfully as intended.According to the surgeon: the deviation of the 2 screws was detected by the surgeon after placement with a fluoroscopic control scan before finalizing the surgery, and the screws were replaced successfully (re-positioned successfully) with navigation at the same surgery.The outcome of the surgery was successful as intended.There were no negative effects to the patient, neither due to screw placements nor due to surgery/anesthesia delay (of ca.30min) for re-placement of the screws at the same surgery.There was no (direct or increased) risk to harm a critical structure (e.G.Spinal cord and/or connected nerves or blood vessels) due to the apparent inaccuracy/screw placements at this surgery.There were no other remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA 3D NAVIGATION 1.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key8915616
Report Number8043933-2019-00037
Device Sequence Number18961313
Product Code HAW
UDI-Device Identifier04056481140328
UDI-Public04056481140328
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K070106
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01A
Device Catalogue Number22268-01
Device Lot NumberSW V. 1.0.1
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/23/2019
Initial Report FDA Received Date08/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;